Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 145, NWS Las Vegas, NV

September 20, 2023Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 20, 2023, 3:18 PM PDT for Clark County, Nevada. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2023, 3:18 PM PDT (22:18 UTC)
Expired
Sep 20, 2023, 6:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 41 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 3:26 PM PDTFLASH FLOOD3 Sw Green Valley, NVSwift Water Rescue reported at Eastern and Serene Ave in Henderson.
Sep 20, 3:29 PM PDTFLASH FLOOD3 S Green Valley, NVSwift Water Rescue reported near Lone Pine and Laurel Ave in Henderson.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WGUS55 KVEF 202218
FFWVEF
NVC003-210100-
/O.NEW.KVEF.FF.W.0145.230920T2218Z-230921T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
318 PM PDT Wed Sep 20 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Clark County in southern Nevada...

* Until 600 PM PDT.

* At 318 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.25 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Henderson, Anthem, Green Valley, Paradise, Enterprise, Silverado 
  Ranch, Seven Hills and Henderson Executive Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3607 11517 3607 11504 3593 11507 3593 11518

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
2 follow-up statements
051 
WGUS75 KVEF 202256
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
356 PM PDT Wed Sep 20 2023

NVC003-210100-
/O.CON.KVEF.FF.W.0145.000000T0000Z-230921T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
356 PM PDT Wed Sep 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING 
FOR SOUTHWESTERN CLARK COUNTY...

At 356 PM PDT, local law enforcement reported water rescues in the 
Green Valley area. Up to 1.5 inches of rain have fallen. Flash 
flooding is already occurring.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Henderson, Anthem, Green Valley, Paradise, Enterprise, Silverado 
  Ranch, Seven Hills and Henderson Executive Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3607 11517 3607 11504 3593 11507 3593 11518

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
264 
WGUS75 KVEF 210050
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
550 PM PDT Wed Sep 20 2023

NVC003-210100-
/O.EXP.KVEF.FF.W.0145.000000T0000Z-230921T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
550 PM PDT Wed Sep 20 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING FOR 
SOUTHWESTERN CLARK COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3607 11517 3607 11504 3593 11507 3593 11518

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 1:30 PM PDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 20, 1:30 PM PDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
130 PM PDT Wed Sep 20 2023

.SYNOPSIS...An area of low pressure will dig south out of the
Pacific Northwest through Thursday ushering in cooler temperatures
along with stronger winds with widespread gusts of 30 to 40 mph. Any
precipitation associated with this system will be limited to the
northern and central Great Basin. Cooler than normal temperatures
are expected on Friday, with temperatures rebounding back to normal
Sunday through Tuesday.
&&

.SHORT TERM...through Thursday night.

Weak upper disturbance currently located over the deserts of
southern California will continue to track east through the day.
This will help bring increased instability this afternoon across
portions of southern Nevada and northwest Arizona. There is rather
limited moisture to work with, but it's possible for a thunderstorm
or two to develop over the higher terrain this afternoon with the
latest CAM's showing the greatest probability across Clark and
southern Lincoln County. Outside of lightning, the greatest threat
will be outflow winds are the low levels remain rather dry, but a
quick shot of heavy rain isn't out of the question.

A second stronger low pressure will dig south over the next 24 hours
and move into the northern Great Basin. There is still a bit of
uncertainty, but it looks like this system is not forecast to dig as
far south as previous model runs. We will still see increasing winds
across San Bernardino, Clark, Lincoln, and Mohave Counties, but
widespread wind gusts over 40 mph looks unlikely. There will be a
few favored areas that will see gusts over 40 mph, but impacts
should remain minimal. With that said, winds over Lake Mead and
Mohave are expected to see sustained winds around 20-25 mph along
with gusts between 30-40 mph. These winds combined with forecasted
wave heights of 1-3 feet have prompted the issuance of a Lake Wind
Advisory for the Lake Mead National Rec Area for Thursday afternoon.

Along with the winds, a few showers and storms will develop Thursday
afternoon and evening across central Nye and northern Lincoln
Counties. Amounts should generally remain less than a tenth of an
inch of most areas, but areas across northern Lincoln County could
see between 0.10-0.25" by Thursday evening.

Temperatures will be some 3-5 degrees below normal today, falling to
6-10 degrees below normal Thursday.

.LONG TERM...Friday through Wednesday

The position of the incoming upper level low will advect cool
Canadian air into the western United States, with temperatures
bottoming out on Friday, the autumnal equinox. The question becomes
how much lower will temperatures become. The latest NBM has backed
off somewhat, now only giving Las Vegas a 25 percent chance of a
high of 80 degrees on Friday compared to a 42 percent chance 24
hours ago. This may be because the latest model runs do not take the
low as far south into Nevada as previous runs. However, the
probability of Las Vegas having a morning low of 60 degrees has
remained steady at 38 percent. In general, temperatures on Friday
should be around 10 degrees below average across the area.
Temperatures begin to increase over the weekend and early next week
as ridging builds over the area, still remaining near or below
seasonal averages. Another decrease in temperatures appears possible
in the middle of next week as a trough with a low centered over the
Gulf of Alaska begins to push into the West Coast.

&&

.AVIATION...For Harry Reid...Southeasterly winds will swing to the
south-southwest and increase further with 15-20 knot gusts beginning
around mid-afternoon. It is likely that these breezier winds will
wobble between 150 and 210 before finally settling in from the south-
southwest. These southwesterly wind gusts will continue into the
evening hours, dropping off around a few hours after sunset.

Due to low-to-moderate probability of occurrence and low confidence,
vicinity showers and thunderstorms are not currently in the TAF.
However, high resolution models have begun hinting at the potential
for convection in and around the Las Vegas valley this afternoon.
There is currently a 15-30% chance for vicinity precipitation from
19Z to 04Z. Of the high resolution models that have convection
occurring during that window, all but one of them have lightning
occurring with said convection. Variable gusty outflow winds will be
possible with any convection that develops.

For the rest of southern Nevada, northwest Arizona and southeast
California...VGT and HND will see light southeasterly winds
transition to a more south-southwesterly direction during the
afternoon hours, with 15-20 knot southwesterly gusts expected at
HND. TAFs for VGT and HND do not have mention of vicinity showers
and thunderstorms. However, there is a 15-30% chance for afternoon
convection capable of producing variable gusty outflow winds from
19Z to 04Z. Winds at BIH will remain relatively light, 10 knots or
less, and will follow typical diurnal directional trends. DAG will
favor a westerly direction with 20-25 knot wind gusts picking up
around mid-morning and continuing through the afternoon. IFP and EED
will see winds swing to the south, with 15-20 knot gusts beginning
around mid-to-late morning and continuing through the afternoon.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Gorelow
SHORT TERM...Pierce
LONG TERM...Meltzer
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 12:19 PM PDTLake Wind AdvisoryVEF31 hr
Sep 20, 3:04 PM PDTAreal Flood AdvisoryVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.